Hail, Dent
- When
- April 19, 10:41 AM CST
- Where
- Dent County, Salem
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.650, -91.550
Dime and nickel size hail was also reported west of Salem with trees and power lines blown down between Lenox and Salem.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Dime and nickel size hail was also reported west of Salem with trees and power lines blown down between Lenox and Salem.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 19, 1:45 AM CST, 8 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 245 AM CDT FRI APR 19 2002 PRIMARY FORECAST CONCERN WILL BE HEAVY RAINFALL THREAT. A COLD FRONT STRETCHED FROM NEAR KIRKSVILLE TO ST. JOSEPH THEN INTO SOUTHWEST KANSAS AT 07Z. LOW LEVEL JET IMPINGING ON THIS BOUNDARY WAS SUPPORTING THUNDERSTORM DEVELOPMENT FROM NORTHEAST KANSAS INTO NORTHERN MISSOURI. TROUGH OUT WEST WILL MAINTAIN A SOUTHWESTERLY FLOW ALOFT THROUGH SATURDAY. THIS WILL ALLOW THE FRONT TO PUSH ONLY SLOWLY SOUTHWARD BEFORE BECOMING STATIONARY NEAR THE ARKANSAS BORDER ON SATURDAY. MODELS IN GENERAL AGREEMENT WITH PLACEMENT AND TIMING OF SYNOPTIC SCALE FEATURES THROUGH 36 HOURS. WILL GENERALLY FOLLOW THE ETA. FOR TODAY THROUGH SATURDAY...CONVECTION WILL SPREAD/DEVELOP INTO SOUTHERN MISSOURI AND SOUTHEAST KANSAS AS THE FRONT SAGS SOUTHWARD. RICH LOW LEVEL MOISTURE WILL BE IN PLACE WITH 850 MB DEWPOINTS OF 12 TO 14 DEGREES. PRECIPITABLE WATER VALUES WILL BE IN EXCESS OF 1.5 INCHES. ORIENTATION OF FRONT WITH MEAN FLOW ALSO SUGGEST TRAINING CELLS AND MULTIPLE ROUNDS OF CONVECTION. ACTIVITY WILL LIKELY BE AIDED BY POORLY DEFINED IMPULSES EMBEDDED IN THE SOUTHWEST FLOW BUT TIMING OF THESE FEATURES WILL BE DIFFICULT. COULD SEE A MORE ORGANIZED COMPLEX DEVELOP LATE THIS AFTERNOON AND EVENING IF MESO-ETA IS CORRECT IN TIMING OF A WEAK SHORTWAVE AND INCREASING UPPER LEVEL DIVERGENCE. BELIEVE THREAT OF HEAVY RAINFALL EXIST AS DEPICTED BY LATEST EXCESSIVE RAINFALL OUTLOOK. WILL CONSIDER A FLOOD WATCH FOR MOST IF NOT ALL OF THE AREA THIS AFTERNOON INTO SATURDAY. CLOUD COVER WILL LIMIT DEGREE OF SURFACE BASED INSTABILITY BUT FORCING ALONG FRONT AND MODERATE SHEAR VALUES WILL SUPPORT SEVERE HAIL THREAT. 0-6 KM SHEAR VALUES INCREASE SATURDAY AFTERNOON BUT DEGREE OF INSTABILITY WILL AGAIN BE DEPENDENT ON CLOUD COVER AND PLACEMENT OF FRONT AND MESO-SCALE BOUNDARIES. WILL HAVE TO MONITOR TORNADIC THREAT AS ETA SUGGEST HELICITIES NEAR 300 OVER EXTREME SOUTHERN MISSOURI ALONG THE FRONTAL BOUNDARY. SOME MODEL DIFFERENCES SHOW UP SATURDAY NIGHT AND SUNDAY BETWEEN ETA AND THE AVN. PREFER THE ETAS POSITION OF DEVELOPING SURFACE LOW OVER THE SOUTHERN PLAINS AND FRONT. WILL CONTINUE WITH LIKELY RAIN CHANCES INTO SATURDAY NIGHT THEN CHANCES ON SUNDAY AS THE FRONT MOVES THROUGH. MADE SOME MINOR TEMPERATURE CHANGES TO THE EXTENDED. STILL LOOKS LIKE RETURN FLOW SETS UP TUESDAY WITH ANOTHER CHANCE OF SHOWERS WEDNESDAY. THANKS FOR THE COORDINATION NDFD SITES. ISC GRIDS HAVE BEEN SENT. .SGF... MO...NONE. KS...NONE. FOSTER
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 600 AM CDT FRI APR 19 2002 ...LOCALIZED FLOODING AND SEVERE THUNDERSTORMS POSSIBLE... * HAZARDOUS WEATHER THREAT(S)... SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL UP TO 1 INCH IN DIAMETER...DAMAGING WINDS UP TO 70 MPH...AND LOCALIZED FLOODING. * THREAT AREAS AND TIMING... AREAS NORTH OF A CASSVILLE TO SALEM LINE THIS MORNING...AND ACROSS ALL OF THE MISSOURI OZARKS THIS AFTERNOON AND TONIGHT. * DISCUSSION... A COLD FRONT WILL PUSH SLOWLY INTO CENTRAL MISSOURI THIS AFTERNOON AND INTO SOUTHERN MISSOURI TONIGHT. A VERY MOIST AND MODERATELY UNSTABLE AIRMASS WILL SUPPORT THE DEVELOPMENT OF WIDESPREAD THUNDERSTORMS. ALTHOUGH INSTABILITY WILL BE LIMITED SOMEWHAT BY THE CLOUD COVER...SUFFICIENT WIND SHEAR WILL EXIST TO SUPPORT SEVERE THUNDERSTORMS. * SPOTTER ACTIVATION OUTLOOK... SPOTTER ACTIVATION WILL BE POSSIBLE...BUT PREFERRED LOCATIONS ARE DIFFICULT TO DETERMINE AT THIS TIME DUE TO THE NATURE OF THE ACTIVITY. * EXTENDED OUTLOOK... THE THREAT OF LOCALIZED FLOODING AND SEVERE THUNDERSTORMS WILL CONTINUE SATURDAY AND SATURDAY NIGHT. IN ADDITION TO LARGE HAIL...THE THREAT OF DAMAGING WINDS AND AN ISOLATED TORNADO MAY DEVELOP OVER EXTREME SOUTHERN MISSOURI SATURDAY AFTERNOON AND EVENING. FOSTER THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF
MOZ057-058-191800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 751 AM CDT FRI APR 19 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 123...IN EFFECT UNTIL 1 PM FRIDAY AFTERNOON. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI... MILLER...MARIES. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE ELDON... IBERIA AND VIENNA. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/SGF OR AT HTTP://WEATHER.GOV.
MOZ055>058-067>071-078>083-089>092-192100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1015 AM CDT FRI APR 19 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 124...IN EFFECT UNTIL 400 PM CDT FRIDAY AFTERNOON. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BENTON...CAMDEN...CEDAR...DADE...DALLAS...DENT...GREENE...HICKORY... LACLEDE...MARIES...MILLER...MORGAN...PHELPS...POLK...PULASKI...ST. CLAIR...TEXAS...WEBSTER AND WRIGHT. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOLIVAR... CAMDENTON...FORT LEONARD WOOD...HOUSTON...LEBANON...OSAGE BEACH... ROLLA...SPRINGFIELD AND STOCKTON. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS PORTIONS OF CENTRAL AND SOUTHWEST MISSOURI THIS MORNING...AND INTENSIFY IN A VERY WARM AND UNSTABLE AIRMASS ACROSS THE REGION. DESTRUCTIVE HAIL AND VERY HEAVY RAINFALL WILL BE THE MAIN THREATS WITH THESE STORMS...ALTHOUGH A FEW OF THE STRONGEST STORMS COULD BE CAPABLE OF PRODUCING DAMAGING WINDS. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. BOOKBINDER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1017 AM CDT FRI APR 19 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0950 AM 1 N POLK MO .75 INCH HAIL
04/19/02 POLK REPORTED BY FIRE AND
RESCUE.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1141 AM CDT FRI APR 19 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1141 AM SALEM MO .75 INCH HAIL
04/19/02 DENT REPORTED BY LAW
ENFORCEMENT OFFICIAL.The St Louis radar (KLSX), 139 km away, was scanning. The volume nearest the first event began at 16:43 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, April 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293687.